Home' Australian Pharmacist : Australian Pharmacist June 2014 Contents Australian Pharmacist June 2014 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
KNOWLEDGE IN PRACTICE
The challenge of applying what
you learn to pharmacy practice!
Knowledge in practice is designed to
be difficult and aims to make you apply
information from articles in this month’s
Australian Pharmacist and other suggested
reading to the questions below, just as you
would for a client/patient. This section is not
meant to be easy. There are no simple clear-
cut answers to the questions. The standard
references listed below may be of use when
answering the questions.
1. Sansom L (ed). Australian Pharmaceutical
Formulary and Handbook, 22nd Ed. Canberra:
Pharmaceutical Society of Australia, 2012.
2. Rossi S (ed). Australian Medicines Handbook. Adelaide:
Australian Medicines Handbook; 2014.
3. National Prescribing Service [online]. At: www.nps.org.au
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information – available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete [CD-
ROM]. Melbourne: Therapeutic Guidelines Limited.
Knowledge in practice
TO ANSWER KNOWLEDGE IN
Answers for Knowledge in practice can only be
submitted online through the PSA members-only
area of the PSA website at: www.psa.org.au
PSA members will receive instant feedback on
the correct answers with an explanation of why
the answer is correct. If you do not have member
access details for the PSA website, you can request
them via a link from the login page.
Question 1: DVT prevention
Additional Reference: DVT prevention for travellers [revised
Mar 2013]. Clinical Knowledge Summaries. National Institute
for Health and Care Excellence (NICE). At: http://tinyurl.com/
Jack (29 years old) is about to go on a
two-week surfing holiday to Hawaii.
His girlfriend wants him to take low-
strength aspirin to ‘keep his blood
thin’ for the long flight, and he asks for
your advice. On further questioning,
he tells you that he is a non-smoker
and has no personal or family history
of venous thromboembolism (VTE).
Five weeks ago, he broke his clavicle
in a rugby tackle and had to have a
three hour operation to have a plate
and five screws inserted. The wound is
almost completely healed. The Sydney
to Honolulu flight time is approximately
Which of the following is the MOST
appropriate recommendation for Jack?
a) He should wear a pair of below-the-
knee graduated compression stockings
b) He should take 100 mg aspirin daily for
2–3 days before his departure and return
c) He should consult his doctor about
taking a short course of warfarin, aiming
for an INR of 2.5 (between 2 and 3).
d) He should consult his doctor about using
a prophylactic subcutaneous injection of
low molecular weight heparin (LMWH)
2–3 hours before his departure and
Question 2: Grapefruit juice-
Additional reference: Muntingh G. An overview of interactions
between grapefruit juice and drugs. S Afr Pharm J 2011;78(8):40–
45. At: http://tinyurl.com/apv33062
Mrs McCrae, a regular customer, asks if she
can speak to the pharmacist. She says has
read in a news report that some anti-allergy
tablets are affected by grapefruit juice. She
and her husband have recently started
drinking a glass of grapefruit juice each
morning with their breakfast. Her husband
takes Telfast tablets for his hay fever during
the spring months and she wonders if the
grapefruit juice will affect them. She also
asks if you can recommend something for
nausea. She thinks she must have a virus,
as she has been feeling dizzy and nauseous
for the past few days. You check both Mrs
McCrae’s and her husband’s medication
histories on the computer and find that Mrs
McCrae is taking Noten 50 mg twice daily,
Crestor 10 mg daily, Tegretol 100 mg twice
daily, Monopril 20 mg daily and Anginine,
one when required. Her husband is taking
Zoloft 100 mg daily and Ducene 5 mg three
Which of the following is the MOST
appropriate counselling point for Mrs
a) The grapefruit juice could increase the
amount of Telfast in Mr McCrae’s blood, and
side effects such as headache, dizziness,
drowsiness, or nausea may be more likely to
occur. It may be advisable for him to either
stop drinking grapefruit juice or take an
alternative antihistamine such as Claratyne.
b) Mrs McCrae’s recent dizziness and nausea
could be adverse effects of the Tegretol,
as the grapefruit juice may be causing
increased carbamazepine blood levels.
It would be advisable for her to stop
drinking grapefruit juice and to consult her
doctor if the symptoms persist.
c) The grapefruit juice may increase
Mr McCrae’s blood levels of Ducene,
resulting in drowsiness and fatigue. This
could be avoided if he takes the Ducene an
hour before or two hours after drinking the
d) Mrs McCrae’s symptoms could be adverse
effects of the Crestor, due to increased
blood levels caused by grapefruit juice.
It may be advisable for her stop drinking
grapefruit juice and consult her doctor if
the symptoms persist.
Through successful completion of this activity, the
learner will demonstrate their ability to:
• Use readily available information sources to access
and select relevant and up-to-date clinical and
• Promote and contribute to the optimal use of
• Address primary health needs of patients.
Competency standards (2010) addressed: 4.2 .1,
4.2.2, 4.2.3, 6.1.1, 6.1.2, 7.1.2, 7.1.3, 7.1.4, 7.2.2.
Accreditation number: CAP140606F-G
Links Archive Australian Pharmacist May 2014 Australian Pharmacist July 2014 Navigation Previous Page Next Page